Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 228, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 7:14 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2018, 7:14 PM MDT (01:14 UTC)
- Expired
- Jul 21, 2018, 7:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:21 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 21, 4:21 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 521 PM CDT Sat Jul 21 2018 .UPDATE... Issued at 519 PM CDT Sat Jul 21 2018 Update mainly for the severe thunderstorm watch over portions of northwest and southwest ND. One severe storm currently moving across the border along the Missouri River. Potential exists for additional development through the evening over the southwest. && .SHORT TERM...(This evening through Sunday) Issued at 202 PM CDT Sat Jul 21 2018 Severe thunderstorm potential west late this afternoon and evening, and central on Sunday highlight the short term forecast. Continuing to monitor convection that has initiated across northeast Montana between 17-18 UTC ahead of the surface trough and aided by a likely mid to upper level impulse noted as a small scale cirrus deck upstream of the convection. Overall, this convection is not being well handled yet by the HRRR, at least not past its 18 UTC radar assimilation. Surface temperatures as of 19 UTC have climbed into the upper 80s and lower 90s, with lower to mid 60s dewpoints in an narrow axis across eastern Montana. Overall, instability is a bit less into far western North Dakota. Deep layer shear around 40 kts orthogonal to the surface trough would favor the potential development of a supercell or two out of the ongoing convection across northeast Montana that could approach the North Dakota border by 21-23 UTC. A second area of concern late this afternoon and this evening is the far southwest with the approach of a shortwave evident by a mid to upper level cloud deck between Billings and Miles City, with cumulus field development across southwest North Dakota into northwest South Dakota. Instability is greater across far southwest North Dakota compared to the northwest. Messaging large hail to golf ball size for now, although this may have to be raised dependent on upstream trends across Montana. Damaging winds to around 65 mph are also possible, in addition to a tornado or two possible given the potential for supercells. As convection propagates into central North Dakota later this evening, it will outrun the best instability and is expected to weaken into the overnight. For Sunday, much of central North Dakota is in a Slight Risk for severe thunderstorms in the SPC Day 2 Outlook in association with a cold front and stronger mid level wave. Deep layer shear of 30-40kts generally orthogonal to the front, with moderate MLCAPE of 1500-2000 j/kg Sunday afternoon and evening supports the potential for discrete, organized severe convection, including supercells. Some uncertainty is added given possible cloud cover from overnight and morning convection. Precipitable water may climb to near 1.80 inches ahead of the front, which would support a localized heavy rain threat. However, training of storms seems somewhat unlikely given the synoptic setup. The main area of concern are those areas which received very heavy rainfall across the James River Valley earlier this week. .LONG TERM...(Sunday night through Saturday) Issued at 202 PM CDT Sat Jul 21 2018 Cooler temperatures and sporadic thunderstorm chances highlight the extended forecast next week. Northwest flow aloft is favored most of next week by the 12 UTC global suite across western and central North Dakota. This would favor a stretch of below normal temperatures in the 70s and lower 80s with sporadic rain shower and thunderstorm chances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 519 PM CDT Sat Jul 21 2018 Southeast wind gusts of 25-30kts will continue this afternoon and early evening across western North Dakota. Thunderstorms may enter western North Dakota between 21-23 UTC from Montana, and move east through the evening and overnight. A few storms may be severe with large hail and damaging winds. Another round of severe thunderstorms is possible across central North Dakota on Sunday afternoon and evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...PA LONG TERM...PA AVIATION...TWH
Hazardous weather outlook, Jul 21, 12:17 PM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 117 PM CDT Sat Jul 21 2018 NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop and move into western North Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late this afternoon and evening. A few of these storms could become severe with large hail to golf ball size, and damaging winds near 65 mph. A tornado or two are also possible across far western North Dakota. Thunderstorms are expected to move into central North Dakota later this evening and overnight, but are expected to be weakening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening, and again on Sunday. NDZ005-013-023-025-221830- Rolette-Pierce-Wells-Foster- 117 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. PA
In the hours before
Local storm report, Jul 21, 5:24 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 ENE TRENTON 48.08N 103.80W
07/21/2018 E1.75 INCH WILLIAMS ND EMERGENCY MNGR
&&
MHLocal storm report, Jul 21, 5:35 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FUNNEL CLOUD TRENTON 48.07N 103.84W
07/21/2018 WILLIAMS ND FIRE DEPT/RESCUE
FIRE DEPARTMENT PERSONNEL IN TRENTON
REPORTED A FUNNEL CLOUD. REPORT RELAYED VIA
WILLIAMS COUNTY EMERGENCY MANAGER.
&&Local storm report, Jul 21, 6:14 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 N WATFORD CITY 47.82N 103.28W
07/21/2018 E1.75 INCH MCKENZIE ND PUBLIC
&&
TWHLocal storm report, Jul 21, 6:35 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WATFORD CITY 47.80N 103.28W
07/21/2018 M1.00 INCH MCKENZIE ND BROADCAST MEDIA
&&Local storm report, Jul 21, 6:42 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 8 S WATFORD CITY 47.69N 103.25W
07/21/2018 E0.75 INCH MCKENZIE ND PUBLIC
PENNY SIZED HAIL BEGAN AT 725 PM CDT AND
LASTED 10 MINUTES UNTIL 735 PM CDT.
&&
TWHLocal storm report, Jul 21, 6:56 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL MANDAREE 47.73N 102.68W
07/21/2018 E1.00 INCH MCKENZIE ND EMERGENCY MNGR
&&
MHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:12 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 48 min |
| Jul 21, 6:34 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 36 min |
| Jul 21, 6:56 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 64 min |
| Jul 22, 10:36 AM MDT | Special Weather Statement | BIS | Renville | 24 min |
| Jul 22, 11:03 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 42 min |
| Jul 22, 11:47 AM MDT | Special Weather Statement | BIS | Bottineau | 13 min |
| Jul 22, 2:25 PM MDT | Special Weather Statement | BIS | Wells | 20 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.